Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 45, NWS Blacksburg, VA

May 2, 2002Pulaski County, City of Radford, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 2, 2002, 3:48 PM EDT for Pulaski County, City of Radford, Virginia. It was in force for 27 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 2002, 3:48 PM EDT (19:48 UTC)
Expired
May 2, 2002, 4:15 PM EDT
In force
27 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Radford, VA, Pulaski County, VA

The radar

The Roanoke radar (KFCX), 34 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 3:55 PM EDTHail 0.75Dublin, VA
May 2, 4:00 PM EDTHail 1.75Dublin, VA
May 2, 4:05 PM EDTHail 1Newbern, VA
May 2, 4:05 PM EDTHail 1Dublin, VA
May 2, 4:10 PM EDTHail 1.5Dublin, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 12:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 021948
SVRRNK
VAC155-750-022015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NWS CHARLESTON WV
347 PM EDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PULASKI COUNTY IN SOUTHWEST VIRGINIA...
  CITY OF RADFORD IN SOUTHWEST VIRGINIA...

* UNTIL 415 PM EDT...

* AT 344 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 8 MILES WEST OF PULASKI...MOVING EAST AT 45 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...RADFORD.

--CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:45 PM EDT, 3 minutes earlier.

Area forecast discussion, May 2, 3:45 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA...ISSUED BY CHARLESTON WV
345 PM EDT THU MAY 2 2002

BLACKSBURG TOOK LIGHTNING STRIKE SO CHARLESTON IS BACKING UP.
PRIMARILY ADJUSTMENTS DONE TO THE FORECAST RATHER THEN WHOLE SALE
CHANGES.  PRIMARY CHANGES TO THE EXTENDED PERIODS WHERE TEMPERATURES
ON LATER MODEL RUNS LOOK WARMER THEN PREVIOUS.  FLOW IS WEAK IN
LATER PERIODS AND WITH WARMER TEMPERATURES THE CHANCE OF
PRECIPITATION WILL BE AROUND FOR A GOOD PART OF THE WEEK.

SYSTEM SATURDAY STILL LOOKS WEAK AND WILL BE BRIEF AND KEPT TO THE
SOUTHERN PORTION OF FORECAST AREA.

.RNK...
NC...MISSING.
VA...MISSING.
WV...MISSING.

AAR

In the hours before

Special weather statement, May 2, 11:50 AM EDT, 3 hours 58 minutes before
NCZ001>006-019-020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-022200-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT THU MAY 2 2002

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG...AND AHEAD OF A COLD FRONT OVER THE MOUNTAINS EARLY THIS
AFTERNOON...AND THEN MOVE RAPIDLY EAST INTO THE PIEDMONT THROUGH
THIS EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH AS WELL AS LARGE HAIL. IN ADDITION...VERY
HEAVY RAINFALL CONTAINED IN SOME OF THE THUNDERSTORMS COULD PRODUCE
LOCALIZED FLASH FLOODING.

THE SKYWARN SPOTTER ACTIVATION NETWORK WILL LIKELY BE NEEDED THIS
AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES...OR FOR ANY POSSIBLE WATCHES AND WARNINGS
REQUIRED THIS AFTERNOON.

WHP/JH
Special weather statement, May 2, 1:48 PM EDT, 2 hours before
VAZ013-014-017-022-023-021815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EDT THU MAY 2 2002

AN AREA OF STRONG THUNDERSTORMS WILL MOVE INTO THE ROANOKE AND NEW
RIVER VALLEYS BETWEEN 150 PM AND 205 PM. WIND GUSTS UP TO 50 MPH...
SMALL HAIL AND VERY HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.
LOCATIONS SUCH AS CATAWBA...BLACKSBURG...AND DUBLIN COULD SEE THE
STRONGEST WINDS. TAKE SHELTER INSIDE A STURDY BUILDING UNTIL THE
STORM HAS PASSED.

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 1:22 PM EDTSevere Thunderstorm WarningRNKTazewell23 min
May 2, 1:53 PM EDTSevere Thunderstorm WarningRNKMontgomery37 min
May 2, 2:27 PM EDTSevere Thunderstorm WarningRNKFranklin33 min
May 2, 2:46 PM EDTSevere Thunderstorm WarningRNKBedford, Pittsylvania29 min
May 2, 2:51 PM EDTSevere Thunderstorm WarningRNKTazewell39 min
May 2, 2:55 PM EDTFlash Flood WarningRNKTazewell3 hr
May 2, 3:15 PM EDTSevere Thunderstorm WarningRNKHalifax30 min
May 2, 3:20 PM EDTSevere Thunderstorm WarningRNKBland, City of Radford25 min
May 2, 3:34 PM EDTTornado WarningRNKHalifax26 min
May 2, 3:43 PM EDTSevere Thunderstorm WarningRNKWythe17 min
May 2, 4:19 PM EDTSevere Thunderstorm WarningRNKMontgomery26 min
May 2, 4:19 PM EDTSevere Thunderstorm WarningRNKTazewell41 min
May 2, 4:21 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin24 min
May 2, 4:35 PM EDTSevere Thunderstorm WarningRNKFranklin25 min
May 2, 4:35 PM EDTSevere Thunderstorm WarningRNKBland40 min
May 2, 4:45 PM EDTTornado WarningRNKFranklin, Henry15 min
May 2, 4:48 PM EDTSevere Thunderstorm WarningRNKGiles27 min
May 2, 4:50 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville40 min
May 2, 5:01 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford44 min
May 2, 5:14 PM EDTSevere Thunderstorm WarningRNKHalifax46 min
May 2, 5:16 PM EDTSevere Thunderstorm WarningRNKTazewell29 min
May 2, 5:25 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem50 min
May 2, 5:32 PM EDTFlash Flood WarningRNKGiles3 hr
May 2, 5:36 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin39 min
May 2, 5:57 PM EDTSevere Thunderstorm WarningRNKHalifax33 min
May 2, 6:02 PM EDTFlash Flood WarningRNKTazewell3 hr
May 2, 6:11 PM EDTSevere Thunderstorm WarningRNKPatrick49 min
May 2, 6:17 PM EDTFlash Flood WarningRNKBland3 hr
May 2, 6:37 PM EDTSevere Thunderstorm WarningRNKPittsylvania23 min
May 2, 7:04 PM EDTSevere Thunderstorm WarningRNKFloyd26 min
May 2, 7:13 PM EDTSevere Thunderstorm WarningRNKTazewell32 min
May 2, 7:30 PM EDTFlash Flood WarningRNKMontgomery, Pulaski2 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.